Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 122, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2011, 9:00 PM EDT for 9 counties in South Carolina. It was in force for 45 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2011, 9:00 PM EDT (01:00 UTC)
- Expired
- Jun 2, 2011, 9:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:00 PM EDT | TSTM WND DMG | 8 Nw Orangeburg, SC | SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT FAIRVIEW ROAD AND BENEDICT ROAD. |
| Jun 2, 9:15 PM EDT | TSTM WND DMG | Salley, SC | TREES IN ROADWAY ON BONNET RD REPORTED BY HWY PATROL |
| Jun 2, 9:16 PM EDT | TSTM WND DMG | 4 Wsw Neeses, SC | SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT KEISER BROWN ROAD AND NEESES HWY. |
| Jun 2, 9:20 PM EDT | TSTM WND DMG | 5 Sw South Sumter, SC | HIGHWAY PATROL REPORTED TREE DOWN AT BETHEL CHURCH AT BETHEL CHURCH ROAD. |
| Jun 2, 9:23 PM EDT | TSTM WND DMG | 2 W Denmark, SC | HIGHWAY PATROL REPORTED TREE IN THE ROADWAY ALONG HIGHWAY 70 WEST OF DENMARK. |
| Jun 2, 9:24 PM EDT | TSTM WND DMG | 2 S Norway, SC | SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT SAVANNAH HWY AND WILLOW SWAMP RD. |
| Jun 2, 9:25 PM EDT | TSTM WND DMG | Orangeburg, SC | TREES IN ROADWAY NEAR PRESIDENTIAL DRIVE AND MAGNOLIA REPORTED BY HWY PATROL |
| Jun 2, 9:30 PM EDT | TSTM WND GST 37 | 4 Ene Elloree, SC | NWS EQUIPMENT AT SANTEE STATE PARK ON LAKE MARION REPORTED A WIND GUST OF 37 MPH. |
| Jun 2, 9:32 PM EDT | TSTM WND DMG | 4 Wnw St. Matthews, SC | TREES IN ROADWAY NEAR SC 6 AND US 176 REPORTED BY HWY PATROL. |
| Jun 2, 9:33 PM EDT | TSTM WND DMG | 2 Wnw Cope, SC | SHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT BINNICKER BRIDGE ROAD AND COPE ROAD. |
| Jun 2, 9:42 PM EDT | TSTM WND DMG | Neeses, SC | TREES IN ROADWAY ON US 321 NEAR NEESES REPORTED BY HWY PATROL |
| Jun 2, 9:49 PM EDT | TSTM WND DMG | 8 Nw Brookdale, SC | TREES IN ROADWAY REPORTED BY HWY PATRAL NEAR BURKE ROAD AND KINLEY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3829 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
306
WUUS52 KCAE 030100
SVRCAE
SCC003-009-011-017-027-063-075-079-085-030145-
/O.NEW.KCAE.SV.W.0122.110603T0100Z-110603T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT THU JUN 2 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 945 PM EDT
* AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COMPLEX OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ACROSS SOUTHERN LEXINGTON...SOUTHERN RICHLAND AND NORTHERN CALHOUN
COUNTIES. STRONG WILL BE OCCUR AHEAD OF THE SEVERE STORMS. THEY
WERE MOVING SOUTHEAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMMERTON...ST.
MATTHEWS...ORANGEBURG...GASTON...ELLOREE...EASTOVER...DENMARK...
BROOKDALE...BOWMAN AND BAMBERG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3380 8032 3353 8030 3331 8064 3328 8112
3342 8135 3369 8141 3384 8122 3393 8104
3402 8079 3398 8051
TIME...MOT...LOC 0058Z 333DEG 14KT 3373 8049 3346 8110
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:55 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 2, 7:55 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 755 PM EDT THU JUN 2 2011 .SYNOPSIS... AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION...KEEPING ABOVE NORMAL TEMPERATURES ACROSS THE AREA. A WEAK COLD FRONT ACROSS THE AREA THIS EVENING WILL MOVE SLOWLY SOUTH THROUGH FRIDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... AIRMASS BECAME VERY UNSTABLE OVER THE REGION THIS AFTERNOON. LAPS BSCAPES WERE AROUND 4500 J/KG AND LAPS LIS -9/-10. LARGE DEVELOPING MCS COMPLEX MOVING SOUTH AND SOUTHEAST INTO FORECAST AREA. GSP HAD SEVERAL SVR WARNINGS TO THE NORTH AND CAE ISSUED SOME AS WELL. SEVERAL BOUNDARIES...OUTFLOWS FROM STORMS...A WEAK FRONTAL BOUNDARY AND POSSIBLY A SEA BREEZE SERVED AS FOCUS MECHANISMS FOR STORM DEVELOPMENT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS ACROSS THE FORECAST AREA. UPPED POPS TO 40-50 PERCENT NORTHWEST PART AND WEST PART OF AREA WHERE THE COMPLEX WAS HEADING. STILL KEPT 20-30 PERCENT POPS OTHER LOCATIONS. IT LOOKS LIKE THE STRONGEST ACTIVITY WILL BE EARLY THIS EVENING AS SUN GOES DOWN AND A LOT OF THE ENERGY WILL WEAKEN. OTHERWISE...GFS MOS TEMPERATURE COOL BIAS SO STAYED ON THE WARM SIDE OF CONSENSUS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... FRONT WILL REMAIN NEARLY STATIONARY NEAR THE NORTHERN PART OF OUR FA FRIDAY...OR PERHAPS PUSH SOUTH A LITTLE. MODELS INDICATE UPPER HIGH CENTERED TO OUR WEST...WITH SIGNIFICANT SHORTWAVE ENERGY ROTATING SOUTH INTO OUR REGION FRIDAY AFTERNOON AND EVENING. COMBINATION OF FRONT AND SEA BREEZE BOUNDARIES...SUFFICIENT ATMOSPHERIC MOISTURE...DAYTIME HEATING...AND UPPER LIFT WILL LEAD TO SCATTERED THUNDERSTORMS. UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS WILL BE A LITTLE DRIER. SO POPS WILL BE REDUCED TO SLIGHT CHANCE SATURDAY. && .LONG TERM /SUNDAY THROUGH THURSDAY/... ON SUNDAY AND MONDAY...THE UPPER HIGH WILL RETREAT A LITTLE TO THE WEST WHILE UPPER ENERGY SHIFTS DOWN THE EAST COAST AND MID ATLANTIC...STAYING MAINLY TO OUR N/NE. ATMOSPHERIC MOISTURE APPEARS TO GRADUALLY PICK BACK UP A TAD...THOUGH FORECAST SOUNDINGS STILL INDICATE FAIRLY HIGH CONVECTIVE TEMPS AND LFCS. THINK SLIGHT CHANCE POPS LOOKS OK. BY MID WEEK...UPPER HIGH BUILDS BACK TO THE EAST A LITTLE...BUT REMAINING GENERALLY WEAK...IN BETWEEN CLOSED LOWS OVER THE NW ATLANTIC AND NORTHERN ROCKIES. APPEARANCE OF ONLY SUBTLE FEATURES AT THE SURFACE THROUGH THE PERIOD. ATMOSPHERIC MOISTURE APPEARS TO REMAIN FAIRLY CONSTANT...AND SUFFICIENT ENOUGH FOR SLIGHT CHANCE POPS THROUGH THE PERIOD. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AIR MASS BECOMING EXTREMELY UNSTABLE THIS AFTERNOON. WEAK FRONT ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...SEA BREEZE AND STORM OUTFLOW BOUNDARIES PROVIDED A FOCUS FOR SCATTERED THUNDERSTORMS THIS EVENING AS IT MOVES SLOWLY SOUTH. WILL INCLUDE TEMPO GROUPS 00Z-03Z FOR THUNDERSTORMS THIS EVENING MIDLANDS NEAR CAE...CUB AND OGB AS ACTIVITY MOVES SOUTH. WILL INCLUDE CB REMARK TO THE WEST AT AGS AND DNL WHERE ACTIVITY IS NOT AS LIKELY. MAINLY VFR CONDITIONS EXPECTED BUT BRIEF IFR-MVFR CONDITIONS MAY DEVELOP IN THUNDERSTORM ACTIVITY. MVFR VSBYS IN FOG POSSIBLE NEAR SUNRISE FRIDAY AND MAYBE SOME IFR VSBYS IN FOG AT NORMALLY LOWER LOCATIONS LIKE AGS AND OGB. ALSO SOME SCATTERED TO BROKEN STRATUS IS POSSIBLE NEAR 1 KFT AS NOCTURNAL JET MAY ADVECT SOME STRATUS IN OVER THE REGION. AFTER 13Z FRIDAY...MAINLY VFR CONDITIONS BUT AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN WITH BRIEF IFR-MVFR CONDITIONS. EXTENDED AVIATION OUTLOOK...SOME MVFR FOG POSSIBLE EARLY MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...07
Hazardous weather outlook, Jun 2, 4:34 AM EDT, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 434 AM EDT THU JUN 2 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 434 AM EDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS AFTERNOON AS A FRONTAL BOUNDARY STALLS OVER THE REGION. HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 2, 8:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
807 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 E LITTLE MOUNTAIN 34.20N 81.39W
06/02/2011 E0.88 INCH NEWBERRY SC LAW ENFORCEMENT
NICKEL SIZED HAIL REPORTED BY NEWBERRY COUNTY SHERIFF
&&
KILMERLocal storm report, Jun 2, 8:11 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
811 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM TSTM WND DMG 2 E IRMO 34.10N 81.16W
06/02/2011 RICHLAND SC LAW ENFORCEMENT
TREE DOWN ON KENNERLY ROAD NEAR US 76 REPORTED BY HIGHWAY
PATROL
&&
KILMERLocal storm report, Jun 2, 8:21 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL COLUMBIA 34.04N 80.89W
06/02/2011 E1.00 INCH RICHLAND SC PUBLIC
1 INCH HAIL REPORTED BY PUBLIC
0815 PM TSTM WND DMG BLYTHEWOOD 34.22N 80.98W
06/02/2011 RICHLAND SC LAW ENFORCEMENT
TREES DOWN ON COON ROAD REPORTED BY SHERIFF
0811 PM NON-TSTM WND DMG 4 WNW LEXINGTON 34.00N 81.30W
06/02/2011 LEXINGTON SC DEPT OF HIGHWAYS
TREES DOWN ON ST PETERS RD
&&
KILMERLocal storm report, Jun 2, 8:27 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
827 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 4 ENE PEAK 34.25N 81.25W
06/02/2011 FAIRFIELD SC LAW ENFORCEMENT
0820 PM TSTM WND DMG 4 ENE PEAK 34.25N 81.25W
06/02/2011 FAIRFIELD SC LAW ENFORCEMENT
TREES AND LIMBS DOWN HWY 215 NEAR GLENNS BRIDGE RD
REPORTED BY SHERIFF
&&
KILMERLocal storm report, Jun 2, 8:38 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT THU JUN 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 6 NE IRMO 34.16N 81.11W
06/02/2011 RICHLAND SC DEPT OF HIGHWAYS
TREES DOWN ON MONTICELLO ROAD
0805 PM TSTM WND DMG 6 NE IRMO 34.14N 81.11W
06/02/2011 RICHLAND SC DEPT OF HIGHWAYS
TREE DOWN ON DREHER ISLAND ROAD.
0805 PM TSTM WND DMG IRMO 34.09N 81.19W
06/02/2011 RICHLAND SC PUBLIC
TREES DOWN IN IRMO REPORTED BY PUBLIC
0830 PM TSTM WND DMG 3 NW IRMO 34.13N 81.23W
06/02/2011 RICHLAND SC NWS EMPLOYEE
TREES DOWN ESTIMATED 50 MPH WIND REPORTED BY NWS EMPLOYEE
&&
KILMERLocal storm report, Jun 2, 8:45 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
845 PM EDT THU JUN 2 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST WEST COLUMBIA 34.00N 81.10W
06/02/2011 E60 MPH LEXINGTON SC PUBLIC
EVENT OCCURRED BETWEEN
813 PM 06/02/2011 AND 828 PM 06/02/2011
&&
NNNNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg, Richland, Sumter | 53 min |
| Jun 2, 9:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more | 48 min |
| Jun 2, 10:35 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 40 min |
| Jun 2, 11:13 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 62 min |
| Jun 3, 12:41 AM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Jun 3, 2:34 AM EDT | Special Weather Statement | CAE | Lexington | 41 min |
| Jun 3, 3:13 AM EDT | Special Weather Statement | CAE | Lexington, Saluda | 62 min |
| Jun 3, 3:59 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 46 min |
| Jun 3, 4:26 AM EDT | Special Weather Statement | CAE | Lexington | 49 min |
| Jun 3, 5:15 AM EDT | Special Weather Statement | CAE | Lexington | 45 min |
| Jun 3, 6:03 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 42 min |
| Jun 3, 6:48 AM EDT | Special Weather Statement | CAE | Fairfield | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.